Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 167, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jun 2, 2018, 11:57 PM CDT for Coahoma County, Tunica County, Mississippi; Lee County, Phillips County, Arkansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2018, 11:57 PM CDT (04:57 UTC)
- Expired
- Jun 3, 2018, 12:30 AM CDT
- In force
- 33 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lee County, AR, Phillips County, AR, Coahoma County, MS, Tunica County, MS
The radar
The Memphis radar (KNQA), 96 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 2:19 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 5.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3454 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1169 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.2
The text
As transmitted.
032
WUUS54 KMEG 030457
SVRMEG
ARC077-107-MSC027-143-030530-
/O.NEW.KMEG.SV.W.0167.180603T0457Z-180603T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1157 PM CDT SAT JUN 2 2018
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Central Lee County in eastern Arkansas...
Northeastern Phillips County in eastern Arkansas...
Northern Coahoma County in northwestern Mississippi...
Southwestern Tunica County in northwestern Mississippi...
* Until 1230 AM CDT.
* At 1157 PM CDT, a severe thunderstorm was located near Marianna,
moving south at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Marianna, St Francis National Park, Helena, West Helena, Lexa,
Dubbs, Brickeys, Dundee, Lula, Lagrange, Jeffersonville, Cody,
Gerlach Mill, Preston Place, Haleside, Quarles, Austin, Jeffries,
Soudan and Wycamp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3490 9078 3491 9066 3491 9060 3452 9026
3452 9028 3450 9032 3438 9072 3483 9082
TIME...MOT...LOC 0457Z 342DEG 38KT 3477 9066
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
746
WWUS54 KMEG 030520
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
1220 AM CDT SUN JUN 3 2018
ARC077-030530-
/O.CAN.KMEG.SV.W.0167.000000T0000Z-180603T0530Z/
Lee AR-
1220 AM CDT SUN JUN 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LEE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3463 9068 3465 9055 3463 9054 3463 9052
3466 9048 3467 9043 3451 9030 3451 9031
3450 9032 3438 9072 3452 9075
TIME...MOT...LOC 0520Z 342DEG 38KT 3454 9057
$$
ARC107-MSC027-143-030530-
/O.CON.KMEG.SV.W.0167.000000T0000Z-180603T0530Z/
Phillips AR-Coahoma MS-Tunica MS-
1220 AM CDT SUN JUN 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR NORTHEASTERN PHILLIPS...NORTHERN COAHOMA AND SOUTHWESTERN TUNICA
COUNTIES...
At 1220 AM CDT, a severe thunderstorm was located over Helena, moving
south at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
West Helena, St Francis National Park, Helena, Dundee, Dubbs, Lula,
Huma, Gerlach Mill, Maud, Preston Place, Quarles, Austin, Jeffries,
Clayton, Wycamp, Hamlin, Helena Crossing, Powell and Danforth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3463 9068 3465 9055 3463 9054 3463 9052
3466 9048 3467 9043 3451 9030 3451 9031
3450 9032 3438 9072 3452 9075
TIME...MOT...LOC 0520Z 342DEG 38KT 3454 9057
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 11:40 PM CDT, 17 minutes earlier.
Area forecast discussion, Jun 2, 11:40 PM CDT, 17 minutes before
Area Forecast Discussion...UPDATED National Weather Service Memphis TN 1140 PM CDT Sat Jun 2 2018 .UPDATE... Updated for 06Z Aviation Forecast Discussion below. && .PREV DISCUSSION... /issued 943 PM CDT Sat Jun 2 2018/ UPDATE... Have updated to extend the Severe Thunderstorm Watch through midnight for most of the E Arkansas counties. The storms currently in NE Arkansas continue to pose a large hail and damaging wind threat as they move to the SE. Still anticipated to begin weakening over the next couple of hours. ZDM PREV DISCUSSION... /issued 755 PM CDT Sat Jun 2 2018/ UPDATE... Currently, showers and thunderstorms are ongoing to the NW of the CWA in association with a surface cold front. The front currently extends roughly from NW Arkansas northeastward through S Illinois. These storms are currently discrete out ahead of the front, but are expected to congeal into a line as they progress further SE. Latest mesoanalysis places a tight instability gradient roughly along the MS River, with much more stable air present over W TN, with much lower 850 hPa RH values there indicating the presence of dry air contributing to a more stable atmosphere. This coincides well with the latest runs of the HRRR, which bring a line of storms SSE through the CWA, a cold pool propagating along the instability gradient. The latest HRRR run brings the storms through the Memphis metro between 11 PM and midnight. The storms will be capable of producing large hail, with damaging winds a secondary threat. Latest thinking is NE Arkansas and the Missouri Bootheel stand the best odds of severe storms, as the storms will likely wane in intensity as they move to the SE. Have updated POPs to account for the latest timing. Confidence in timing and strength of the line of storms remains limited at this time. The Severe Thunderstorm Watch remains in effect for E Arkansas and the Missouri Bootheel through 10 PM. ZDM PREV DISCUSSION... /issued 244 PM CDT Sat Jun 2 2018/ DISCUSSION...Surface analysis this afternoon places a cold front from Northwest Missouri back through Eastern Kansas and West Texas. A hot and humid airmass is in place across the Lower Mississippi Valley this afternoon with temperatures as of 2 PM CDT in the upper 80s to lower 90s with surface dewpoints in the 70s. Severe thunderstorm potential for the remainder of the afternoon into the evening will be the primary focus in this afternoon's forecast issuance. Regional WSR-88D radar trends have indicated the development of a scattered line of showers and thunderstorms just ahead of a cold front. A Mesoscale Convective Vortex (MCV) over Missouri is providing additional lift over the region. The lift produced by this feature and the cold front combined with a very warm, moist, and unstable airmass will support the development of showers and thunderstorms across the Mid-South into tonight. Short term models including Convective Allowing Models (CAMs) indicate showers and thunderstorms will continue to develop and push across Arkansas for the remainder of the afternoon and affecting portions of East/Northeast Arkansas and the Missouri Bootheel until early evening. This convective activity is anticipated to reach the Mississippi River between early to evening, and across the remainder of the Mid-South late evening into the overnight hours. Some uncertainty remains between the models on timing and coverage and will be closely monitored as the event unfolds. Surface based CAPE values in excess of 3000 J/kg, steep 700-500 mb layer mid- level lapse rates around 7 C/km, and 0-6 km Bulk Shear values around 40 kts support the potential of some strong to severe thunderstorms across the region late this afternoon into tonight. Damaging winds is expected to be the predominant threat along with a secondary threat of large hail. Localized heavy rainfall may also be possible with these thunderstorms. Slightly cooler and drier air will filter into the Lower Mississippi Valley into early next week. Long term models indicate an upper level ridge will attempt to build across the region into much of next week. However, much of the region will remain on the eastern periphery of the upper level ridge axis placing the Mid- South within northwest flow aloft. Confidence in shower and thunderstorm chances next week remains low as models differ on timing of individual mid-level shortwave troughs and the strength of the ridge. Consequently, have leaned toward isolated rain chances until models come into better agreement. CJC && .AVIATION... 06Z TAFs Compact but potent TSRA complex was located around 60 miles west of MEM, moving south. Further east, isolated SHRA/TSRA over west TN at discussion time (0440Z), should prevail south of MEM after 06Z. VFR will otherwise prevail areawide Sunday. PWB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Jun 2, 2:54 PM CDT, 9 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 254 PM CDT Sat Jun 2 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-032200- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 254 PM CDT Sat Jun 2 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight Strong to severe storms will be possible late this afternoon into this evening ahead of an approaching cold front. Damaging winds and large hail will be the main threats from any severe thunderstorms. Localized heavy rainfall is also possible. Heat indices will reach between 100 to 105 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in support of severe weather operations.
In the hours before
Local storm report, Jun 2, 10:07 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
1007 PM CDT SAT JUN 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND DMG IMBODEN 36.20N 91.18W
06/02/2018 LAWRENCE AR CO-OP OBSERVER
SEVERAL TREES DOWN AROUND IMBODEN. SOME STRUCK BY
LIGHTNING...MOST BLOWN OVER WITH HIGH WINDS.
0935 PM TSTM WND DMG BLACK ROCK 36.11N 91.11W
06/02/2018 LAWRENCE AR CO-OP OBSERVER
SEVERAL TREES DOWN ALL AROUND BLACK ROCK. HIGHWAY 63 AND
COUNTY ROAD 219. HIGHWAY 25 CLOSED DUE TO TREES ACROSS
ROAD. SOME TREES HIT BY LIGHTNING.
&&
MRMLocal storm report, Jun 2, 10:23 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1023 PM CDT SAT JUN 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND DMG WALNUT RIDGE 36.07N 90.96W
06/02/2018 LAWRENCE AR COUNTY OFFICIAL
TREES DOWN AND POWER LINES DOWN ON WEST SIDE OF WALNUT
RIDGE.
&&
MRMLocal storm report, Jun 2, 10:30 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
1030 PM CDT SAT JUN 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND DMG IMBODEN 36.20N 91.18W
06/02/2018 LAWRENCE AR CO-OP OBSERVER
SEVERAL TREES DOWN AROUND IMBODEN. SOME STRUCK BY
LIGHTNING...MOST BLOWN OVER WITH HIGH WINDS.
0935 PM TSTM WND DMG BLACK ROCK 36.11N 91.11W
06/02/2018 LAWRENCE AR CO-OP OBSERVER
SEVERAL TREES DOWN ALL AROUND BLACK ROCK. HIGHWAY 63 AND
COUNTY ROAD 219. HIGHWAY 25 CLOSED DUE TO TREES ACROSS
ROAD. SOME TREES HIT BY LIGHTNING.
0945 PM TSTM WND DMG PARAGOULD 36.06N 90.51W
06/02/2018 GREENE AR BROADCAST MEDIA
POWER LINES DOWN AND TREES DOWN AROUND PARAGOULD.
1000 PM TSTM WND DMG WALNUT RIDGE 36.07N 90.96W
06/02/2018 LAWRENCE AR COUNTY OFFICIAL
TREES DOWN AND POWER LINES DOWN AROUND WALNUT RIDGE.
&&
MRMLocal storm report, Jun 2, 10:52 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1052 PM CDT SAT JUN 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM TSTM WND DMG FISHER 35.49N 90.97W
06/02/2018 POINSETT AR BROADCAST MEDIA
WIND DAMAGE TO POWER SUB STAION.
&&
MRMLocal storm report, Jun 2, 11:39 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1139 PM CDT SAT JUN 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM TSTM WND DMG S FORREST CITY 35.01N 90.79W
06/02/2018 ST. FRANCIS AR TRAINED SPOTTER
HOUSE COLLAPSED WITH PRELIMINARY REPORTS OF PEOPLE
TRAPPED INSIDE. LIKELY HIGH WINDS TOOK ROOF OFF.
&&
MRMLocal storm report, Jun 2, 11:49 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
1149 PM CDT SAT JUN 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND DMG IMBODEN 36.20N 91.18W
06/02/2018 LAWRENCE AR CO-OP OBSERVER
SEVERAL TREES DOWN AROUND IMBODEN. SOME STRUCK BY
LIGHTNING...MOST BLOWN OVER WITH HIGH WINDS.
0935 PM TSTM WND DMG BLACK ROCK 36.11N 91.11W
06/02/2018 LAWRENCE AR CO-OP OBSERVER
SEVERAL TREES DOWN ALL AROUND BLACK ROCK. HIGHWAY 63 AND
COUNTY ROAD 219. HIGHWAY 25 CLOSED DUE TO TREES ACROSS
ROAD. SOME TREES HIT BY LIGHTNING.
0945 PM TSTM WND DMG PARAGOULD 36.06N 90.51W
06/02/2018 GREENE AR BROADCAST MEDIA
POWER LINES DOWN AND TREES DOWN AROUND PARAGOULD.
1000 PM TSTM WND DMG WALNUT RIDGE 36.07N 90.96W
06/02/2018 LAWRENCE AR COUNTY OFFICIAL
TREES DOWN AND POWER LINES DOWN AROUND WALNUT RIDGE.
1050 PM TSTM WND DMG FISHER 35.49N 90.97W
06/02/2018 POINSETT AR BROADCAST MEDIA
WIND DAMAGE TO POWER SUB STAION.
1125 PM TSTM WND DMG S FORREST CITY 35.01N 90.79W
06/02/2018 ST. FRANCIS AR TRAINED SPOTTER
HOUSE COLLAPSED WITH PRELIMINARY REPORTS OF PEOPLE
TRAPPED INSIDE. LIKELY HIGH WINDS TOOK ROOF OFF.
&&
MRMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 12:12 AM CDT | Special Weather Statement | MEG | Marshall | 33 min |
| Jun 3, 12:28 AM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Quitman, Tunica | 32 min |
| Jun 3, 12:31 AM CDT | Severe Thunderstorm Warning | MEG | Benton, Marshall | 44 min |
| Jun 3, 12:38 AM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Panola, Quitman, Tallahatchie, Tunica | 52 min |
| Jun 3, 1:08 AM CDT | Severe Thunderstorm Warning | MEG | Benton, Lafayette, Marshall, Tate, Tippah, Union | 52 min |
| Jun 3, 1:23 AM CDT | Severe Thunderstorm Warning | MEG | Tallahatchie | 37 min |
| Jun 3, 1:49 AM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Lafayette, Pontotoc, Union | 41 min |
| Jun 3, 2:26 AM CDT | Special Weather Statement | MEG | Chickasaw, Pontotoc | 49 min |
| Jun 3, 2:52 AM CDT | Special Weather Statement | MEG | Benton | 38 min |
| Jun 3, 3:11 AM CDT | Special Weather Statement | MEG | Clay | 34 min |
| Jun 3, 3:40 AM CDT | Special Weather Statement | MEG | Tishomingo | 50 min |
| Jun 2, 8:30 PM CDT | Severe Thunderstorm Warning | MEG | Randolph | 45 min |
| Jun 2, 9:12 PM CDT | Severe Thunderstorm Warning | MEG | Greene, Lawrence, Randolph | 48 min |
| Jun 2, 9:31 PM CDT | Special Weather Statement | MEG | Jackson | 29 min |
| Jun 2, 9:46 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Lawrence, Poinsett | 44 min |
| Jun 2, 10:22 PM CDT | Severe Thunderstorm Warning | MEG | Cross, Poinsett | 53 min |
| Jun 2, 11:07 PM CDT | Severe Thunderstorm Warning | MEG | Cross, St. Francis | 38 min |
| Jun 2, 11:23 PM CDT | Tornado Warning | MEG | Lee, St. Francis | 37 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.